Ask a doctor

How Long Does Strabism & Diplopia After Botox Injection Subsides?

hello dear doctors i am a 60 years old woman,i had botox injection two weeks ago & i experienced a severe angioedema after that ...after the edema subside i started to experience blurry double vision ,strabism ,trouble to chew & swalloing foods...my doctor says it's because of leakage of botox into other facial muscles (because of the edema around the eye),i 'm so nervouse i want to know when this side effects will subside? & what can i do to make it resolve earlier?

Doctor Answers (5)

Complications of Botox

+1

Your symptoms may be more than direct diffusion of botox into the extraocular eyelid muscles. As you mention swallowing difficulty and angioedema, there might have been a very rare systemic effect.  The side effects should not last for the majority of patients longer than 4 to 6 months. With such significant side effects, you should not have retreatment with Botox unless you are tested by an allergist, and this may not be able to rule out all types of immune reactions to Botox. You may conclude that you should not risk an even worse reaction the next treatment and not undergo Botox or Dysport again.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.

 

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox is temporary, both for treatment and side effects

+1

The good news is that Botox is a temporary medicine, so the effects will wear off.  The bad news is that it may take up to 4-6 months for the medicine to fully wear off, and things to go back to normal.

 

The symptoms you describe are extremely unusual.  Double vision and strabismus can occur with botulinum toxin injections, but this should be very rare.  Trouble swallowing and chewing should no be a problem w/ cosmetic injections of Botox. Also, Angioedema is a very specific type of allergic reaction which could happen with Botox, but is very rare. This type of reaction is severe with profound swelling of the lips, throat, tongue, or other body parts.   Regular "edema," or swelling, is basically normal after an injection of any kind, but it shouldn't be dramatic after a cosmetic Botox injection.

Regardless, you certainly need to discuss these problems with the injector.  I would get a full copy of your medical records and ascertain which brand name product was used (Botox, Dysport, etc), exactly how much was used and where it was injected.  Next, I would consult with a local eye doctor or oculoplastics for evaluation of your vision complaints, as there may be some treatment options available.    As long as you are not coughing or sputtering while eating and drinking, I would expect resolution of the swallowing issues when the medicine wears off in 4-6 months.

Montgomery Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Why did you have the BOTOX treatment?

+1

Double vision from BOTOX occurs when this agent is injected into the extraocular muscles that move the eyes.  Rarely, cosmetic botox can be introduced into the orbit with the effect of weakening the extraocular muscles.  Typically when the extraocular muscles are intentionally treatment, the weakness can persist for 3 to 6 months.  When a tiny amount of BOTOX leaks into the orbit in association with a cosmetic treatment, the diplopia does not last nearly this long.  Unfortunately there is no way to accelerate the resolution of this.  If your double vision is mild, your ophthalmologist can measure the deviation and prescribe glue in Fresnel prisms for your glasses that may help.

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Excessive eye issues after Botox

+1

These are not normal problems with Botox Cosmetic and unfortunately it's really hard to give you an answer for how long any of these can or will last. Even with a bit of edema after Botox, which does happen but is uncommon, these side effects seem to be quite excessive. I sincerely hope you went to a well-qualified physician and did receive the product made by Allergan. I would suggest you find out exactly where the injections were done, and how much Botox was injected at each site, and then see an oculoplastic surgeon with extensive experience for an evaluation.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

Side Effects From Too Much Botox

+1

These side effects would ordinarily be very unusual in the typical cosmetic use of Botox, unless your doctor gave you too much Botox.  I would recommend seeing a fellow-trained ophthalmologic plastic surgeon (i.e. an ophthalmologist with extra training in plastic surgery of the eye area) who may be able to help you with your vision problems.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.